I just have to disagree with your pharmacist, Razzle. Like doctors, they don't know everything, either. The reason given to you was not entirely accurate. It is not the fillers causing any problem, and in fact there are MORE fillers in chewables.
The magnesium stearate that may be in some fillers is NOT absorbed into the blood stream. It remains in the intestines.
Its presence in the products are for ease in manufacturing so that the product does not stick to the pressing machines that make the tablets and capsules. Magnesium stearate is a common inert filler and exits in the stool.
That link explains low magnesium is thought to be actually the culprit, and only when levels are low and inadequate in the body.
I've posted about magnesium here, (and Vit D too) for many many years. About 70% of Americans do not eat foods to provide adequate magnesium. So they can be low. In fact some drugs (like acid blocking GERD drugs) may block absorption of magnesium in the diet... and that is another reason. Then there is the problem with drugs that cause excess loss of magnesium in the urine. Alcohol, caffeine, and diuretics do this. Constipation is only a beginning warning sign of low magnesium, which if left unattended, can kill you by interfering with your heart's electrical system.
People with diabetes or insulin resistance (early diabetes) lose more magnesium in the urine than others. The reason for this
has not been discovered, but it has been measured in studies.
I thought you were using the magnesium topical cream? So if your constipation is due to low magnesium, that should be better with time. However, the problem with constipation is that as some people age, the systems that move the GI tract along which depend on serotonin, may slow down. This may be due to a change in receptor status, or just less serotonin being made. Also some medications can do this. Serotonin is the main neurotransmitter in the gut for motility.
Certainly pharmacists have access to alot of data now on their computers (those who work in chain stores), and can look things up for you. Pharmacists tend to have special training in the chemistry of drugs, and should be the first line to ask.
It is just in this case, the information you were given seemed not terribly accurate or useful IMO. And since we may have many people just reading here, I felt the need to put my mrsD hat on and give more details about this subject.
Many minerals and vitamins have effects on enormous numbers of enzyme systems. Magnesium is involved in over 300 metabolic systems in our bodies:
When low there can be a significant effect on potassium levels as well. And that is a doubly serious problem.